Illinois, 2011

Heat in Illinois, June 6 to 8, 2011

June 6 to 8, 2011 · NWS ILX · 2 events in 2 counties and zones

A period of hot and humid conditions developed across central Illinois from June 6th through June 8th. Afternoon high temperatures each day reached the lower to middle 90s, while heat index values climbed to around 100 degrees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A period of hot and humid conditions developed across central Illinois from June 6th through June 8th. Afternoon high temperatures each day reached the lower to middle 90s, while heat index values climbed to around 100 degrees. The hot conditions resulted in the deaths of a 59 year-old woman in Bloomington on June 7th, and a 19 month child in Noble on June 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 6, 9:23 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 6, 9:23 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1023 AM CDT MON JUN 6 2011

.DISCUSSION...
ISSUED 1023 AM CDT MON JUN 6 2011

WARM FRONT IS IN THE PROCESS OF LIFTING NORTHEASTWARD THROUGH
CENTRAL ILLINOIS THIS MORNING...ALLOWING WARMER AND MORE HUMID AIR
TO SURGE INTO THE AREA. A LARGE CLUSTER OF THUNDERSTORMS IS CURRENTLY
ONGOING AHEAD OF THE FRONT ACROSS EASTERN WISCONSIN...WITH
HIGH/THIN CONVECTIVE DEBRIS FROM THIS COMPLEX SPILLING SOUTHWARD
INTO THE NORTHEAST KILX CWA AROUND CHAMPAIGN AND DANVILLE. STORM
COMPLEX IS EXPECTED TO STAY WELL TO THE NORTH TODAY AS IT TRACKS
E/SE INTO MICHIGAN. SKIES WILL REMAIN MOSTLY SUNNY ACROSS CENTRAL
ILLINOIS...WITH PERHAPS A FEW DIURNAL CU DEVELOPING THIS
AFTERNOON. THANKS TO SOUTHWESTERLY WINDS AND FULL SUNSHINE....HIGH
TEMPERATURES WILL REACH THE LOWER TO MIDDLE 90S. 15Z READINGS HAVE
ALREADY CLIMBED WELL INTO THE 80S...SO CURRENT FORECAST APPEARS TO
BE RIGHT ON TRACK.

BARNES
&&

.AVIATION...
ISSUED 615 AM CDT MON JUN 6 2011

OTHER THAN SOME PATCHY MVFR VSBYS IN FOG AND HAZE EARLY THIS
MORNING...WE EXPECT VFR CONDITIONS TO PREVAIL THIS FORECAST
PERIOD. WARM FRONT IS EXPECTED TO SHIFT NORTH OF THE AREA LATER
THIS MORNING WITH ANY THREAT OF CONVECTION REMAINING TO THE NORTH
OF OUR TAF SITES. SATELLITE DATA AND SURFACE OBS OVER EASTERN IL
INDICATE SOME SCT-BKN MID LEVEL CLOUDS AND A FEW SPRINKLES TRACKING
EAST...AND WILL AFFECT CMI FOR A FEW HOURS EARLY THIS MRNG. FORECAST
SOUNDINGS SUGGEST SOME SCATTERED CU FORMING BETWEEN 4000-5000FT...ESP
FROM BMI TO CMI...FORMING AFTR 15Z. SFC WINDS WILL BE OUT OF THE
SOUTH TO SOUTHWEST TODAY AT 10 TO 15 KTS...WITH AN OCCASIONAL GUST
UP TO 20 KTS. WINDS WILL BECOME LIGHT SOUTHERLY AGAIN THIS EVENING.
MAY SEE SOME FOG/HZ FORM AGAIN BY DAWN ON TUESDAY BUT WILL HOLD OFF
INCLUDING THAT WITH THIS SET OF TAFS.

SMITH
&&

.PREV DISCUSSION...
ISSUED 220 AM CDT MON JUN 6 2011

EARLY THIS MORNING...ILLINOIS WAS ON THE PERIPHERY OF A SURFACE
HIGH PRESSURE RIDGE JUST TO OUR EAST. THE STATIONARY FRONT THAT
HAS BEEN OVER THE AREA RECENTLY IS A BIT TRICKY TO PICK OUT AMONG
THE SURFACE OBSERVATIONS...BUT APPEARS TO BE JUST WEST OF THE
MISSISSIPPI RIVER. HAVE HAD A NARROW BAND OF MID LEVEL CLOUDS
STREAMING ACROSS THE CWA FROM THE NORTHWEST...THE REMNANTS OF SOME
SHOWER ACTIVITY IN EASTERN IOWA LATE SUNDAY EVENING...ALTHOUGH AN
MCS IS BEGINNING TO FORM FURTHER UPSTREAM ACROSS NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

HEAT AND HUMIDITY CONCERNS THROUGH WEDNESDAY ARE THE PRIMARY
FORECAST ISSUE...FOLLOWED BY CONVECTIVE POTENTIAL FOR THE SECOND
HALF OF THE WEEK.

SHORT TERM...TODAY THROUGH WEDNESDAY...

UPPER RIDGING OVER THE PLAINS PROGGED TO MOVE BACK EASTWARD...AND
SHOULD BE CENTERED ALONG THE EAST COAST BY LATE WEDNESDAY
AFTERNOON. TEMPERATURES IN THE LOWER 20S CELSIUS AT 850 MB WILL
SUPPORT HIGH TEMPERATURES INTO THE 90S...WITH TUESDAY AND
WEDNESDAY THE WARMEST WITH MID 90S OR SLIGHTLY HIGHER. MAY SEE A
COUPLE LOCATIONS FLIRTING WITH RECORD HIGHS...ALTHOUGH RECORDS IN
MOST LOCATIONS ARE AROUND 99 DEGREES ON TUESDAY...AND RANGE FROM
95-99 DEGREES ON WEDNESDAY. FORECAST SOUNDINGS INDICATING
AFTERNOON DEWPOINTS SHOULD BE IN THE MID TO UPPER 60S...ENOUGH TO
BRING THE HEAT INDEX UP TO AROUND 100 DEGREES EACH DAY THROUGH
WEDNESDAY. IF THE HEAT WAVE WERE TO LAST ANY LONGER...THAT WOULD
BE ENOUGH TO JUSTIFY A HEAT ADVISORY DESPITE NOT MEETING THE DAILY
CRITERIA OF 105. HOWEVER...NO ADVISORIES ARE PLANNED AT THIS TIME.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...

CONVECTIVE CONCERNS ARE EXPECTED DURING THIS PERIOD. A CUTOFF LOW
JUST OFF THE CALIFORNIA COAST EARLY THIS MORNING WILL MOVE ONSHORE
AND SHEAR OUT THE NEXT COUPLE DAYS...WITH A REMNANT PIECE OF
ENERGY FORMING A SHORTWAVE ALONG THE U.S. AND CANADIAN BORDER BY
WEDNESDAY. ASSOCIATED SURFACE FRONT IS EXPECTED TO DROP INTO
NORTHERN ILLINOIS WEDNESDAY NIGHT...BUT ITS SOUTHWARD PROGRESSION
WILL BE SLOWED AS THE UPPER RIDGE FLATTENS AND BULGES WESTWARD
ALONG THE GULF COAST.

THE LONGER RANGE MODELS ARE HAVING SOME DISAGREEMENTS IN HOW FAST
TO BRING THE BOUNDARY THROUGH THE CWA...WITH THE GFS AND CANADIAN
MOST PROGRESSIVE...ALTHOUGH AFTER 12Z FRIDAY THE CANADIAN BEGINS
TRENDING MORE TOWARD THE ECMWF. WITH CONVECTIVE DEVELOPMENT
DEPENDENT ON MESOSCALE FACTORS...AM NOT PLANNING ON ANY MAJOR
CHANGES TO RAIN CHANCES. HOWEVER...HAVE TRENDED TEMPERATURES
DOWNWARD A BIT FOR THURSDAY AND FRIDAY...PRIMARILY ACROSS THE
NORTHERN CWA WHICH IS MOST LIKELY TO BE NORTH OF THE BOUNDARY.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 6, 10:44 AM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT MON JUN 6 2011

ILZ027>031-036-037-040-041-047-049-050-071100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
1144 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT AND HUMIDITY WILL BUILD BACK INTO THE AREA THROUGH THE
MIDDLE OF THE WEEK. THE HOTTEST DAYS WILL BE TUESDAY AND
WEDNESDAY...WITH HEAT INDEX VALUES CLIMBING TO AROUND 100 DEGREES.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH
SATURDAY...AS A SLOW MOVING COLD FRONT DROPS INTO CENTRAL ILLINOIS.

FLOODING ON THE ILLINOIS RIVER WILL DIMINISH AT HENRY ON
WEDNESDAY...BUT WILL LINGER DOWNSTREAM THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061-071100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
1144 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT AND HUMIDITY WILL BUILD BACK INTO THE AREA THROUGH THE
MIDDLE OF THE WEEK. THE HOTTEST DAYS WILL BE TUESDAY AND
WEDNESDAY...WITH HEAT INDEX VALUES CLIMBING TO AROUND 100 DEGREES.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH
SATURDAY...AS A SLOW MOVING COLD FRONT DROPS INTO CENTRAL ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-071100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1144 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT AND HUMIDITY WILL BUILD BACK INTO THE AREA THROUGH THE
MIDDLE OF THE WEEK. THE HOTTEST DAYS WILL BE TUESDAY AND
WEDNESDAY...WITH HEAT INDEX VALUES CLIMBING TO AROUND 100 DEGREES.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH
SATURDAY...AS A SLOW MOVING COLD FRONT DROPS INTO CENTRAL ILLINOIS.

FLOODING ON THE WABASH RIVER WILL CONTINUE FOR THE NEXT SEVERAL
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, McLean

When
June 6, 11:00 AM CST to June 8, 11:00 PM CST
Where
McLean forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

A 59 year-old Bloomington woman died on June 7th as a result of extreme heat inside her home. The woman had pre-existing medical conditions that were made worse by the heat. Outside temperatures topped out in the lower to middle 90s: however, readings inside her un-air conditioned home likely rose well above 100 degrees.

Heat, Richland

When
June 6, 11:00 AM CST to June 8, 11:00 PM CST
Where
Richland forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.712, -88.085 (the zone’s center; the record gives no point)

Three consecutive days of temperatures in the middle 90s and heat index values around 100 contributed to the hyperthermia death of a toddler in Noble. The 19 month old child was found unresponsive in a room that was not air conditioned during the early evening of June 8th. The child died that same evening at an Olney hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, McLean2011-06-0759FemalePermanent HomeDirect
Heat, Richland2011-06-081MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318218, 329274.